Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Differentiability of quermassintegrals: A classification of convex bodies

Authors: M. A. Hernández Cifre and E. Saorín
Journal: Trans. Amer. Math. Soc. 366 (2014), 591-609
MSC (2010): Primary 52A20, 52A39; Secondary 52A40
Published electronically: July 24, 2013
MathSciNet review: 3130309
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we characterize the convex bodies in $ \mathbb{R}^n$ whose quermassintegrals satisfy certain differentiability properties, which answers a question posed by Bol in 1943 for the $ 3$-dimensional space. This result will have unexpected consequences on the behavior of the roots of the Steiner polynomial: we prove that there exist many convex bodies in $ \mathbb{R}^n$, for $ n\geq 3$, not satisfying the inradius condition in Teissier's problem on the geometric properties of the roots of the Steiner polynomial.

References [Enhancements On Off] (What's this?)

  • 1. G. Bol, Beweis einer Vermutung von H. Minkowski, Abh. Math. Sem. Univ. Hamburg 15 (1943), 37-56. MR 0015824 (7:474f)
  • 2. T. Bonnesen and W. Fenchel, Theorie der konvexen Körper. Springer, Berlin, 1934, 1974. English translation: Theory of convex bodies. Edited by L. Boron, C. Christenson and B. Smith. BCS Associates, Moscow, ID, 1987. MR 0344997 (49:9736)
  • 3. A. Dinghas, Bemerkung zu einer Verschärfung der isoperimetrischen Ungleichung durch H. Hadwiger, Math. Nachr. 1 (1948), 284-286. MR 0029205 (10:565a)
  • 4. A. Dinghas, Über eine neue isoperimetrische Ungliechung für konvexe Polyeder, Math. Ann. 120 (1949), 533-538. MR 0029203 (10:564j)
  • 5. A. Dinghas, Minkowskische Summen und Integrale. Superadditive Mengenfunktionale. Isoperimetrische Ungleichungen. Mémor. Sci. Math., Fasc. 149 Gauthier-Villars, Paris 1961. MR 0132456 (24:A2297)
  • 6. M. Fradelizi, A. Giannopoulos, M. Meyer, Some inequalities about mixed volumes, Israel J. Math. 135 (2003), 157-179. MR 1997041 (2004f:52005)
  • 7. P. M. Gruber, Convex and Discrete Geometry. Springer, Berlin Heidelberg, 2007. MR 2335496 (2008f:52001)
  • 8. H. Hadwiger, Altes und Neues über konvexe Körper. Birkhäuser Verlag, Basel und Stuttgart, 1955. MR 0073220 (17:401e)
  • 9. H. Hadwiger, Vorlesungen über Inhalt, Oberfläche und Isoperimetrie. Springer-Verlag, Berlin-Göttingen-Heidelberg, 1957. MR 0102775 (21:1561)
  • 10. M. Henk, M. A. Hernández Cifre, Notes on the roots of Steiner polynomials, Rev. Mat. Iberoamericana 24 (2) (2008), 631-644. MR 2459207 (2009i:52006)
  • 11. M. Henk, M. A. Hernández Cifre, On the location of roots of Steiner polynomials, B. Braz. Math. Soc. 42 (1) (2011), 153-170. MR 2774179
  • 12. M. A. Hernández Cifre, E. Saorín, On the roots of the Steiner polynomial of a $ 3$-dimensional convex body, Adv. Geom. 7 (2) (2007), 275-294. MR 2314821 (2008b:52005)
  • 13. M. A. Hernández Cifre, E. Saorín, On differentiability of quermassintegrals, Forum Math. 22 (1) (2010), 115-126. MR 2604366 (2011c:52006)
  • 14. M. A. Hernández Cifre, E. Saorín, On the volume of inner parallel bodies, Adv. Geom. 10 (2) (2010), 275-286. MR 2629815 (2011j:52010)
  • 15. M. A. Hernández Cifre, E. Saorín, On inner parallel bodies and quermassintegrals, Israel J. Math. 177 (2010), 29-48. MR 2684412 (2011k:52003)
  • 16. M. Marden, Geometry of polynomials, Mathematical Surveys, No. 3, American Mathematical Society, Providence, R.I., 1966, 2nd ed. MR 0225972 (37:1562)
  • 17. G. Matheron, La formule de Steiner pour les érosions, J. Appl. Prob. 15 (1978), 126-135. MR 0493914 (58:12874)
  • 18. J. R. Sangwine-Yager, Inner Parallel Bodies and Geometric Inequalities. Ph.D. Thesis Dissertation, University of California Davis, 1978. MR 2627667
  • 19. J. R. Sangwine-Yager, Bonnesen-style inequalities for Minkowski relative geometry, Trans. Amer. Math. Soc. 307 (1) (1988), 373-382. MR 936821 (89g:52007)
  • 20. J. R. Sangwine-Yager, Mixed volumes. In: Handbook of convex geometry (P. M. Gruber and J. M. Wills eds.), North-Holland, Amsterdam, 1993, 43-71. MR 1242976 (94h:52013)
  • 21. R. Schneider, On the Aleksandrov-Fenchel inequality. In Discrete Geometry and Convexity (eds. J. E. Goodman, E. Lutwak, J. Malkevitch & R. Pollack), Ann. New York Acad. Sci. 440 (1985), 132-141. MR 809200 (87c:52019)
  • 22. R. Schneider, Convex Bodies: The Brunn-Minkowski Theory, Cambridge University Press, Cambridge, 1993. MR 1216521 (94d:52007)
  • 23. J. Steiner, Über parallele Flächen, Monatsber. Preuss. Akad. Wiss. (1840), 114-118, [Ges. Werke, Vol II (Reimer, Berlin, 1882) 245-308].
  • 24. B. Teissier, Bonnesen-type inequalities in algebraic geometry I. Introduction to the problem, Seminar on Differential Geometry, Princeton Univ. Press, Princeton, N. J., 1982, 85-105. MR 645731 (83d:52010)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 52A20, 52A39, 52A40

Retrieve articles in all journals with MSC (2010): 52A20, 52A39, 52A40

Additional Information

M. A. Hernández Cifre
Affiliation: Departamento de Matemáticas, Universidad de Murcia, Campus de Espinardo, 30100-Murcia, Spain

E. Saorín
Affiliation: Institut für Algebra und Geometrie, Universität Magdeburg, Universitätsplatz 2, D-39106 Magdeburg, Germany

Keywords: Hadwiger classification, inner parallel body, Steiner polynomial, Teissier problem, inradius, quermassintegrals, tangential body, extreme vector, form body
Received by editor(s): February 8, 2010
Received by editor(s) in revised form: July 13, 2010, January 20, 2011, June 21, 2011, and October 17, 2011
Published electronically: July 24, 2013
Additional Notes: The authors were supported by Dirección General de Investigación (MICINN) MTM2009-10418 and by “Programa de Ayudas a Grupos de Excelencia de la Región de Murcia”, Fundación Séneca, Agencia de Ciencia y Tecnología de la Región de Murcia (Plan Regional de Ciencia y Tecnología 2007/2010), 04540/GERM/06
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society